Tornadoes · United States · Arkansas · 2001

F1 tornado, Everton to Eros, Arkansas, November 23, 2001

From Everton to Eros, this F1 tornado ran 8.0 miles across Boone and Marion counties on November 23, 2001, touching down at 9:03 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 23, 2001
Touchdown
9:03 PM CST (03:03 UTC)
Path length
8.0 miles (12.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Boone and Marion counties
Touchdown point
36.130, -92.930
Lift-off point
36.250, -92.850
Record number
563

What the Weather Service recorded

A weak tornado touched down about 2.2 miles west-southwest of Everton and traveled to the northeast into Marion County. The tornado destroyed a house and a nearby garage. Shingles were also taken off several other houses and three barns were destroyed. Several dozen trees were also blown down along the path of the tornado.

The weak tornado moved from Newton County into Marion County about 2.6 miles west-northwest of Eros. The tornado traveled to the northeast for 3 miles before lifting 1.3 miles west-southwest of Pyatt. Since the tornado moved across a rural portion of the county, damage along the path consisted of some downed trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Nov 23, 3:24 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Nov 23, 3:24 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
324 PM CST FRI NOV 23 2001

STRONG LOW PRESSURE CENTERED IN CENTRAL KANSAS. THE LOW CONTINUES TO
MOVE NORTHEAST. SATELLITE PICTURES SHOW ABUNDANT CLOUDS ACROSS MUCH
OF ARKANSAS WITH A FEW BREAKS HERE AND THERE. TEMPERATURES HAVE
CLIMBED INTO THE 60S AND 70S ACROSS ARKANSAS WITH DEW POINTS IN THE
50S AND 60S AND INCREASING. WARM FRONT ACROSS CENTRAL ARKANSAS
CONTINUES TO MOVE NORTHWARD AND SPREAD THE 60 DEGREE DEW POINTS
FURTHER NORTH. COLD FRONT IS LOCATED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WITH A DRY LINE MOVING INTO EASTERN OKLAHOMA.

AS SITUATION CONTINUES TO EVOLVE THUNDERSTORMS WILL DEVELOP IN
WESTERN ARKANSAS BY 00Z AND SPREAD EASTWARD. SPC CONTINUES THE
MODERATE RISK FOR MUCH OF ARKANSAS TONIGHT. LATEST KLZK SOUNDING
SHOWS EXCELLENT INSTABILITY AND WIND SHEAR...DIRECTIONAL AND SPEED.
EXPECT A SQUALL LINE TO DEVELOP AND MOVE EASTWARD TONIGHT ACROSS
ARKANSAS. NORTH HALF OF THE CWFA LOOK TO BE MOST FAVORABLE FOR THE
STRONGEST STORMS. THE STRONG SHEAR ALSO GIVES GOOD CHANCES FOR
TORNADO DEVELOPMENT THIS EVENING. WILL CONTINUE THE WIND ADVISORY IN
THE NORTH SECTIONS FOR TONIGHT AND A LAKE WIND ADVISORY ACROSS THE
CENTRAL SECTIONS.

TEMPERATURES WILL NOT DROP TIL LATE TONIGHT WITH THE PASSAGE OF THE
COLD FRONT. BY 12Z SATURDAY THE FRONT SHOULD BE LOCATED IN THE
EASTERN THIRD OF ARKANSAS. WILL KEEP A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EAST FOR THE MORNING HOURS.

SHOULD BE DRY TIL MONDAY NIGHT THEN. MONDAY NIGHT THROUGH WEDNESDAY
WILL HAVE A CHANCE OF RAIN. THURSDAY AND FRIDAY WILL BE DRY.

.LIT...WIND ADVISORY TONIGHT NORTH...ZONES 003>007-012>015
       LAKE WIND ADVISORY TONIGHT CENTRAL
       ZONES 16-21>25-30>34-37>47-54>57

In the hours before

Special weather statement, Nov 23, 5:55 PM CST, 3 hours 8 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-053-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST FRI NOV 23 2001

TORNADO WATCH NUMBER 811 HAS BEEN ISSUED FOR PARTS OF WESTERN
ARKANSAS UNTIL 11 PM THIS EVENING.

STORMS WERE DEVELOPING IN CENTRAL OKLAHOMA AND NORTH TEXAS THIS
EVENING. THESE STORMS WILL RACE NORTHEAST AS STRONG JET STREAM WINDS
OVERSPREAD THE AREA...AND ARE EXPECTED TO AFFECT WESTERN ARKANSAS
BY 7 OR 8 PM. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL
POSSIBLE. LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE
INTO A LINE...AND SWEEP ACROSS THE REMAINDER OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
REGARDING THE SEVERE WEATHER THREAT.

54
Local storm report, Nov 23, 8:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    2 W HUNT                  AR   TORNADO
11/23/01   JOHNSON                        STATE POLICE REPORTED 6
                                          POULTRY HOUSES AND 2
                                          RESIDENCES DESTROYED
                                          NEAR FRANKLIN/JOHNSON
                                          COUNTY LINE.

0752 PM    EDNA                      AR   TORNADO
11/23/01   JOHNSON                        CARS AND CAMPERS
                                          OVERTURNED IN THE AREA
                                          AROUND HORSEHEAD LAKE
                                          CAMPGROUND. NUMEROUS
                                          TREES DOWN ON ROADS IN
                                          THE AREA. REPORTS FROM
                                          SPOTTER...HAM RADIO
                                          OPERATORS AND STATE
                                          POLICE.

0834 PM    3 N OMAHA                 AR   1 INCH HAIL
11/23/01   BOONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0834 PM    WAYTON                    AR   1 INCH HAIL
11/23/01   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    JASPER                    AR   .88 INCH HAIL
11/23/01   NEWTON                         REPORTED BY STORM
                                          SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

3.1 hours before the tornado, 113 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -199, lifted condensation level 970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 351 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

8.9 hours after it, 113 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -5, lifted condensation level 918 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 161 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Harrison/Boone Co. (HRO), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the touchdown began at 03:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of November 23, 2001

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 237:25 PM CSTF1Logan, AR8.0150$210,000
November 237:36 PM CSTF2Franklin, AR31.550014$2.0 million
November 237:40 PM CSTF1Franklin, AR8.8150$10,000
November 238:24 PM CSTF2Newton, AR18.5200
November 238:28 PM CSTF2Barry, MO4.04403$1.0 million
November 239:20 PM CSTF1Lawrence, MO2.0200$750,000
November 2311:39 PM CSTF1Jackson Parish, LA9.030$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.